Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 16, NWS Jackson, MS

March 3, 2001Forrest County, Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 3, 2001, 3:58 AM CST for Forrest County, Lamar County, Marion County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 3, 2001, 3:58 AM CST (09:58 UTC)
Expired
Mar 3, 2001, 6:00 AM CST
In force
2 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Forrest County, MS, Lamar County, MS, Marion County, MS

What was reported inside it

TimeReportWhereRemark
Mar 3, 4:00 AM CSTFlash FloodCountywide, MSA few roads in the county had flooding.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 030958
FFWJAN
MSC035-073-091-031200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
358 AM CST SAT MAR 3 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 600 AM CST

* AT 355 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
  AND THUNDERSTORMS CONTINUING TO MOVE NORTHEAST AT 35 MPH OVER THE
  WARNED AREA. THE RAIN IS EXPECTED TO TAPER OFF AFTER 5 AM...BUT
  RUNOFF WILL CONTINUE THROUGH 6 AM. RIVERS AND STREAMS ARE ALSO
  NEAR BANKFULL...AND MAY SPILL OUT OF THEIR BANKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

64

LAT...LON 3094 8914 3144 8915 3144 8962 3139 8982
          3139 9003 3127 9002 3109 8989 3108 8983
          3103 8983 3103 8937

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 3:15 AM CST, 43 minutes earlier.

Area forecast discussion, Mar 3, 3:15 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CST SAT MAR 3 2001

LATEST IR IMAGERY THIS MORNING SHOWING COOLING CLOUD TOPS AHEAD OF
COLD CORE LIFTING OUT OF MEXICO. THE BACKING WINDS AND COOLING ALOFT
TO THE EAST OF THE COLD CORE ARE SERVING TO REFIRE CONVECTION OVER
THE NORTHERN GULF...S OF KLCH. ALSO...CONVECTION REFIRING OVER SE
LA/SE MS IN PROXIMITY TO STATIONARY FRONTAL BOUNDARY.

AVN SHOWING ANOTHER ROUND OF GOOD ISENTROPIC LIFT IN THE 290-310K
THETA LAYER TODAY. THIS DUE MORESO TO RISING THETA SURFACES FROM
APPROACHING COLD CORE THAN PRESSURE ADVECTION...ALTHOUGH BOTH ARE
CONTRIBUTING TO THE OVERALL OMEGA. MOISTURE REMAINS PLENTIFUL WITH
PRECIPITABLE WATERS ABOVE 1.5 INCHES OVER THE SE 2/3 OF THE CWFA.
WILL...OBVIOUSLY...CONTINUE FFA TODAY...BUT HEAVIEST RAINFALL SHOULD
BE OVER THE SE 2/3...ESPECIALLY ALONG THE BOUNDARY WHERE TRAINING
CELLS WILL BE COMMON. SOME ADDITIONAL HEFTY AMOUNTS FROM TWO TO FOUR
INCHES POSSIBLE. WILL ALSO MENTION FEW SEVERE STORMS IN AREAS ALONG
AND S OF THE BOUNDARY WHERE CAPES MAY APPROACH 2500 J/KG.

LIFT DIMINISHES FROM THE SW TONIGHT AS SYSTEM MOVES OUT OF THE AREA
AND DOWNGLIDE/DRYING BEGINS. WILL...HOWEVER...HAVE TO LEAVE IN SOME
POPS DUE TO EXPECTED LIGHT PRECIP. BOUNDARY LAYER COLD AIR
ADVECTION/RISING THETA SURFACES SHOULD BE SUFFICIENT FOR SOME LIGHT
RAIN.

CONTINUED COOLING ALOFT WITH RESIDUAL LOW LEVEL MOISTURE WILL RESULT
IN SOME SCATTERED SHOWERS MAINLY DURING THE MORNING SUNDAY. FURTHER
DRYING SUNDAY NIGHT WILL FINALLY ALLOW CLOUDS TO BREAK. THE SUN
SHOULD RETURN MONDAY.

IN THE EXTENDED...MRF SHOWING DRY NW MID LEVEL FLOW THROUGH
WEDNESDAY. SURFACE AND MID LEVEL RIDGE MOVES THROUGH WEDNESDAY
AFTERNOON AND NIGHT WITH DECENT MOISTURE RETURN ON ITS HEELS
THURSDAY AND A CHANCE OF RAIN. NOGAPS HAS A DRIER SOLUTION. WITH LOW
CONFIDENCE WILL KEEP CURRENT MENTION OF RAIN THURSDAY AND FRIDAY IN
ZONES.

JAN 62/50/56/37 +630
MEI 66/52/58/37 +74-

.JAN...
MS...FLASH FLOOD WATCH ZONES 018-019-025>066-072>074 TODAY.
LA...FLASH FLOOD WATCH ZONES 007>009-015-016-023>026 TODAY.
AR...FLASH FLOOD WATCH ZONES 074-075 TODAY.
26

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 12:58 AM CSTFlash Flood WarningJANForrest, Lamar, Marion3 hr
Mar 3, 2:18 AM CSTFlash Flood WarningJANClarke, Covington, Jasper, Jones3 hr
Mar 3, 5:15 AM CSTFlash Flood WarningJANClarke, Covington, Jasper, Jones105 min
Mar 3, 7:11 AM CSTFlash Flood WarningJANAdams, Covington, Forrest, Franklin, Jefferson Davis, Jones and 4 more3 hr
Mar 3, 9:12 AM CSTFlash Flood WarningJANClarke, Jasper, Smith2 hr
Mar 3, 10:55 AM CSTFlash Flood WarningJANAdams, Covington, Forrest, Franklin, Jefferson, Jefferson Davis and 5 more3 hr
Mar 3, 12:45 PM CSTFlash Flood WarningJANCopiah, Hinds, Madison, Rankin, Simpson4 hr
Mar 3, 12:55 PM CSTSevere Thunderstorm WarningJANIssaquena35 min
Mar 3, 2:11 PM CSTFlash Flood WarningJANClarke, Covington, Forrest, Jasper, Jefferson Davis, Jones and 8 more2 hr
Mar 3, 4:01 PM CSTFlash Flood WarningJANClarke, Covington, Forrest, Jasper, Jefferson Davis, Jones and 8 more3 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.